APGAR Pet Score Calculator

Score newborn puppy or kitten vitality with the adapted APGAR signs.

How it is calculated

Five signs are each scored 0, 1 or 2 and added: score = heart rate + respiratory effort + reflex irritability + muscle tone + mucous membrane color. The options are: heart rate absent, under 180 bpm or over 180 bpm; respiration absent, slow or irregular, or regular above 15 per minute; reflex absent, grimace or vigorous; tone flaccid, some flexion or active motion; color cyanotic or pale, slightly cyanotic or pink. The total runs from 0 to 10. The assessment is normal at 7 to 10, moderate distress at 4 to 6 and severe distress / critical at 0 to 3. All five signs are required and each must be exactly 0, 1 or 2; if one is missing or has another value, no result is shown. The score does not distinguish a puppy from a kitten, and it is for education, not veterinary advice.

Worked example

A newborn puppy has a heart rate over 180 bpm (2), slow or irregular breathing (1), a grimace response to a pinch (1), active motion (2) and slightly cyanotic gums (1). Total: 2 + 1 + 1 + 2 + 1 = 7. The tool shows 7 / 10 and the assessment Normal / healthy. If the gums had been pale instead (0), the total would be 6, which is Moderate distress.

Try this example →

Common mistakes

  • Choosing the points instead of the description. The 0, 1 and 2 are written in brackets after each option, so read the wording first: Pink is 2 but Slightly cyanotic is 1.
  • Using human newborn heart-rate or breathing thresholds. This tool uses over or under 180 bpm and a regular rate above 15 breaths per minute.
  • Scoring once and treating the result as final. A single total is a snapshot, so the same animal can score differently at a later check.
  • Ignoring the cut-offs at the borders. A total of 7 is already normal while 6 is moderate distress, and 3 is critical while 4 is moderate.
  • Leaving a sign unchecked or passing a value outside 0 to 2. The form defaults every sign to 2, but a missing or invalid sign gives no result rather than a partial total.

About this calculator

The original APGAR score was created by anesthesiologist Dr. Virginia Apgar in 1952 to give a fast, standardized snapshot of a human newborn's condition immediately after birth, scoring five signs — heart rate, breathing effort, muscle tone, reflex response, and color — from 0 to 2 each. Veterinarians have since adapted the same five-category framework for newborn puppies and kittens, particularly after cesarean delivery, replacing the human criteria with species-appropriate equivalents such as heart rate thresholds specific to neonatal dogs and cats, respiratory effort, mobility and muscle tone, reflex irritability, and mucous membrane color.

The adapted score, summed to a total between 0 and 10, is used in veterinary clinics and breeding practices to quickly triage which neonates need immediate resuscitation support, such as clearing airways or warming, versus which are stable, and to track a litter's progress across repeated checks in the critical first minutes after whelping or queening.

Was this helpful?

You can pick up to 3 reactions.

Comments

  • Be the first to comment.

Popular calculators

All Calculators